When you take medications, either over-the-counter (OTC) or prescriptions, do you fully learn about all the side effects, dangers and interactions first? Many of us don’t, but by not doing so, we may be putting ourselves at risk.

More specifically, what about mixing alcohol and Zyrtec? Is this a safe combination? In short, no, you should not mix alcohol and Zyrtec.

The following provides more information about Zyrtec, including potential side effects, dangers & interactions that can occur if you’re mixing it with alcohol.

What is Zyrtec?

Zyrtec is an antihistamine that is used to treat allergy-related symptoms including runny nose, itchiness, sneezing, hives, and watery eyes. The generic name for this drug is cetirizine. The medication “Zyrtec-D” is different from Zyrtec. Zyrtec-D contains cetirizine and pseudoephedrine. Pseudoephedrine is a decongestant that relieves tightness and pressure in the sinuses and the lungs.

Side Effects of Mixing Zyrtec with Alcohol

Alcohol is a central nervous system depressant and when it’s paired with Zyrtec, it can cause sedation and extreme drowsiness. Combining the two substances can also cause problems in thinking, judgment, and motor skills. Alcohol on its own can cause these problems. When mixed, the side effects are amplified.

If you’re mixing alcohol with Zyrtec, you’re at a higher risk of having an accident or being in a dangerous situation, and of course, you should never drink and drive. The risks are even greater for older people, who may already be at a heightened risk of falling or having an accident.

When mixing alcohol and Zyrtec, the National Institute on Alcohol Abuse and Alcoholism also says that you’re at an increased risk of an overdose.

You should always speak to your doctor if you are or are planning to mix or combine any combination of substances, including prescription drugs. Your doctor may say moderate drinking is okay while on Zyrtec, but that’s something that should only be decided by your physician or a pharmacist.

Summing Up…

Mixing alcohol and Zyrtec should be avoided. When combined, the risks can include extreme drowsiness and sedation. If mixed, the individual may also become intoxicated more quickly than he or she normally would, and it can be unsafe due to a lack of judgment or coordination.

Speak with your physician if you have any additional questions about mixing alcohol with an antihistamine, or any general questions about the side effects, dangers and interactions of Zyrtec.

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.